I am a young 17 year old girl. I started about 5 months ago to take more than the allowed amount of painkillers. I didn't want to go to school so the night before I took about 2 ibuprofen and around 4-7 paracetamol. I was throwing up for the next 6 hours. I took it easier the next time. But I recently started taking them again because they make me sleepy. Is it wrong to do that? What are the long term effects?
It's good that you wrote in. Overusing painkillers is a very bad idea. The fact that your body chose to rid itself of them as best it could shows that your body knows how damaging overdosing is. Taking more than the recommended dosage or using them inappropriately can cause serious damage to your liver, which may be fatal or severely limit your wellbeing and your activities as well as being very painful. This is especially true if your overuse is prolonged. It can weaken your bowel muscles, perhaps to the extent that you'd need a colostomy bag. It can damage your stomach to the point where you can no longer eat normally because you feel permanently sick and have a great deal of pain, in which case not only will you feel poorly, you'll find it difficult to be steady on your feet or think straight. Or you may get ulcers which if untreated or badly managed may be fatal. Overuse can also mean you grow so accustomed to analgesics that when you have real pain they no longer work. In fact overuse can actually cause headaches and when you stop, you're likely to get withdrawal headaches too until they're out of your system.
There's another side to this. Rather than dealing with two specific problems - your reluctance to go to school and improving your capacity for enough sleep - you're avoiding finding healthy solutions as well as damaging your body. It's much more useful to deal with these difficulties consciously.
You may have felt unwilling to go to school for all kinds of reasons. For academic problems, you could talk to your form tutor or subject teachers, or ask someone in your class or an older friend or relative for help and explanations. For social problems you could use similar resources or talk to your parents or friends. If you're isolated you could go to www.shykids.com to build up your confidence and social skills. If you're being bullied, go to www.bullying.co.uk or www.dcsf.gov.uk/bullying for help and advice. For any of these or for family problems you could go to the teen helpsite Connexions at www.connexions-direct.com or ring them on 080 800 13 2 19. The more school you miss, the sharper your dreads will get so do something constructive now to avoid making things worse!
If you've been having problems sleeping, have plenty of exercise (assuming you're fit enough for this - if in doubt check with your doctor or school nurse). Walking part of the way to or from school could help, but dancing or exercising to a DVD at home is good too. You may like to take part in school or extra-curricular sporting activities. Do no schoolwork for the last couple of hours before bedtime, and get yourself into a routine. Say you go to bed at 10. Then from 8 you could enjoy peaceful, relaxing activities such as watching some TV, then a warm (not boiling hot!) bath, then a hot milky drink (use soya, rice or oat-milk if you can't have dairy), clean your teeth and put the light out. There are plenty of relaxation CDs around to help you drift off. If you have any particular anxieties or tasks for the next day, write them on a piece of paper at 8, do any preparation you need, e.g. packing your schoolbag, then start your quiet fun time. Always go to bed and get up around the same time each day to support your body-clock.
I hope from now on you'll use painkillers sparingly and tackle your problems with thought to finding real solutions. This will help you make a much better life for yourself as well as avoiding ill-health and painful operations. Good luck.